Hail, Weston
- When
- July 26, 6:10 PM MST
- Where
- Weston County, 12 mi SE of Newcastle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.727, -104.050
A severe thunderstorm produced nickel sized hail southeast of Newcastle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced nickel sized hail southeast of Newcastle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 12:50 PM MST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 150 PM MDT SAT JUL 26 2008 .DISCUSSION...UPPER LEVEL RIDGE OVER THE ROCKIES EDGING INTO THE NORTHERN PLAINS WITH SEVERAL WAVES UPSTREAM OF THE AREA. THE NEXT WAVE TO MOVE THROUGH IS CURRENTLY OVER WESTERN WYOMING. SKIES ARE CLEAR FOR NOW WITH TEMPS WELL INTO THE 80S AND LOWER TO MID 60S DEW POINTS ACROSS THE SOUTH DAKOTA PLAINS. STILL LOOKS LIKE AN ACTIVE EVENING WITH LOTS OF INSTABILITY AND SHEAR AROUND. SURFACE LOW IS CENTERED OVER WYOMING AND EASTERN MONTANA. EXPECT STORMS TO BEGIN DEVELOPING LATER THIS AFTERNOON AS THAT WAVE APPROACHES AND CONTINUES EASTWARD INTO THE EVENING. ANOTHER WAVE CROSSES THE RIDGE SUNDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER. INSTABILITY VALUES ARE STILL QUITE HIGH BUT THE BETTER SHEAR MOVES A LITTLE TO THE EAST. UPPER LEVEL RIDGE SHIFTS OVER THE PLAINS FOR MONDAY WITH ANOTHER WAVE MOVING THROUGH BRINGING ANOTHER CHANCE FOR SOME THUNDERSTORMS. SOUTHEASTERLY LOW LEVEL FLOW CONTINUES TO BRING PLENTY OF MOISTURE TO THE AREA...ESPECIALLY EAST OF THE HILLS. EXTENDED...SEVERAL SHORTWAVES WILL CROSS THE TOP OF A WEAK UPPER RIDGE THROUGH THE MIDDLE OF THE UPCOMING WORK WEEK...BRINGING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE. AFTER MIDWEEK...THE RIDGE IS EXPECTED TO STRENGTHEN ACROSS THE NORTHERN PLAINS BRINGING GENERALLY DRIER WEATHER ALONG WITH ABOVE AVERAGE TEMPERATURES. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS EVENING. SOME STORMS MAY BECOME SEVERE OVER MUCH OF THE AREA...WITH LARGE HAIL AND VERY STRONG WINDS POSSIBLE. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1051 AM MDT SAT JUL 26 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1051 AM MDT (1151 AM CDT) SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A WIDESPREAD SEVERE WEATHER OUTBREAK IS FORECAST FOR THIS AFTERNOON THROUGH THIS EVENING. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE NORTHERN PLAINS INTO A VERY MOIST AND UNSTABLE AIRMASS. THE BEST CHANCE OF THUNDERSTORMS IS IN AN AREA EXTENDING FROM NORTHWEST SOUTH DAKOTA SOUTHEASTWARD INTO SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THERE IS ALSO THE THREAT FOR TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SUNDAY AS ANOTHER STRONG UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN PLAINS STATES. A CHANCE OF THUNDERSTORMS IS FORECAST FOR EACH DAY MONDAY THROUGH WEDNESDAY AS OCCASIONAL WEAK UPPER LEVEL DISTURBANCES AND A MOIST UNSTABLE AIRMASS CONTINUE TO COLLIDE OVER WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 17 N RECLUSE 44.99N 105.70W
07/26/2008 E70.00 MPH CAMPBELL WY TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
528 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 17 N RECLUSE 44.99N 105.70W
07/26/2008 E70.00 MPH CAMPBELL WY TRAINED SPOTTER
&&
LCZEPYHASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 615 PM MDT SAT JUL 26 2008 SDZ024-270130- NORTHERN BLACK HILLS- 615 PM MDT SAT JUL 26 2008 AT 615 PM MDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE NORTHERN BLACK HILLS...AND WERE MOVING EAST AT 20 MPH. SMALL HAIL... WIND GUSTS TO 45 MPH...AND DEADLY LIGHTNING WILL BE POSSIBLE WITH SOME OF THESE STORMS. AREAS THAT MAY BE AFFECTED BY THESE THUNDERSTORMS THROUGH 730 PM MDT INCLUDE DEADWOOD...LEAD...AND CHEYENNE CROSSING. SCHILD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 12 ENE COLONY 44.92N 103.93W
07/26/2008 E70 MPH BUTTE SD TRAINED SPOTTER
&&
MERICKSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 703 PM MDT SAT JUL 26 2008 SDZ026-027-030-031-041-042-072>074-270200- CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS- RAPID CITY-SHANNON-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS- 703 PM MDT SAT JUL 26 2008 AT 700 PM MDT...WEAKENING THUNDERSTORMS OVER THE BLACK HILLS AND NORTHEASTERN WYOMING HAVE PUT OUT A BURST OF WIND ON THE EASTERN SLOPES OF THE BLACK HILLS. EXPECT WIND GUSTS TO 60 MPH THROUGH 800 PM MDT FROM UNION CENTER TO RAPID CITY TO HERMOSA TO WALL... INCLUDING INTERSTATE 90 EAST OF RAPID CITY.
The Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122812.